Indiana, 2008

Damaging Wind in Indiana, December 27, 2008

December 27, 2008 · NWS LOT · 1 event in 1 county or zone

Heavy rain fell across northwest Indiana during the early morning hours of December 27th. Another round of heavy rain and thunderstorms moved across northwest Indiana during the afternoon hours of December 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across northwest Indiana during the early morning hours of December 27th. Another round of heavy rain and thunderstorms moved across northwest Indiana during the afternoon hours of December 27th. Some of the thunderstorms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 1:11 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 27, 1:11 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1211 PM CST SAT DEC 27 2008

.DISCUSSION...
354 AM CST

TALK ABOUT CLASH OF THE AIR MASSES...A GLANCE OUT THE WINDOW MAKES
IT CLEAR THAT DEEP/DENSE SNOW PACK DOESNT GET ALONG WELL WITH 50
DEGREE DEWPOINTS AND 25 MPH WINDS. STEAMING PILES SNOW CONTINUE TO
PRODUCE BLOWING FOG...THOUGH WITH SNOW MELTING SO RAPIDLY AT THIS
POINT EXPECT THAT FOG WILL BECOME LESS OF A PROBLEM WITH TIME.
EXCEPTION TO THIS WILL PROBABLY BE OVER DEEPER SNOW PACK OVER
NORTHERN/WESTERN CHICAGO BURBS NORTHWESTWARD INTO NORTH CENTRAL
ILLINOIS WHERE DENSE FOG WILL LIKELY PERSIST LONGER. PLAN TO START
TRIMMING COUNTIES OFF THE DENSE FOG ADVISORY PRIOR TO 4 AM.

NEXT CONCERN IS WITH CONVECTION AND PRECIPITATION CHANCES. CURRENT
MCS WILL CONTINUE TO TRACK RAPIDLY NORTHEAST ACROSS THE CWA DURING
THE PRE-DAWN HOURS. ALTHOUGH THIS MCS IS MOVING RAPIDLY SHOULD
PRODUCE SOME LOCALLY HEAVY RAINFALL OVER MAINLY NC IL WHERE MORE
OF THE STRATIFORM HEAVY RAIN AREA WILL AFFECT. ALSO WILL SEE A
MARGINAL SEVERE HAIL THREAT AS WELL THIS MORNING AS LOW LEVEL JET
FEEDS DEEP SUB-TROPICAL MOISTURE NORTHWARD BENEATH RELATIVELY
STEEP MID LEVEL LAPSE RATES RESULTING IN MUCAPES OF 500-800 J/KG.

THIS MCS WILL EXIT THE CWA EARLY THIS MORNING WITH SOMEWHAT OF A
LULL IN PRECIPITATION POSSIBLE THIS MORNING. COMPARISON OF 00Z AND
05Z SOUNDINGS AT KSGF INDICATE THAT SOME FAIRLY IMPRESSIVE ASCENT
IS OCCURRING OVER THE WARM SECTOR...EATING AWAY AT CONVECTIVE
INHIBITION. GIVEN THIS...ITS QUITE POSSIBLE THAT THE WARM SECTOR
OF THIS MID-LATITUDE CYCLONE COULD BECOME INCREASINGLY
CONTAMINATED WITH CONVECTION TODAY. STRONGLY SUSPECT THAT MODELS
ARE TOO COOL WITH TEMPERATURES AND EVEN A BIT LOW WITH DEWPOINTS
OVER OUR CWA TODAY...SO IF MID-LEVEL LAPSE RATES ARENT CONVECTIVELY
OVERTURNED BEFORE STORMS CAN BECOME ROOTED IN THE BOUNDARY LAYER
THEN THERE WOULD BE A THREAT FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

EXTENSIVE SQUALL LINE HAS ALREADY FORMED ALONG THE COLD FRONT OVER
THE PLAINS EARLY THIS MORNING. SHORT RANGE NUMERICAL GUIDANCE ALL
IN GOOD AGREEMENT ON DEEPENING THE UPPER TROUGH WITH A CIRCULATION
CLOSING OFF AT 500MB AS THE TROUGH BEGINS TO TAKE ON A SLIGHT
NEGATIVE TILT. SURFACE LOW DEVELOPING OVER SOUTHWEST OK WILL
DEEPEN AS IT LIFTS QUICKLY NORTHEASTWARD TODAY. AS IS TYPICALLY
THE CASE THIS TIME OF YEAR...SHEAR PROFILES ARE EXTREMELY
IMPRESSIVE...WITH WINDS IF 70KT 1KM AGL BY THIS AFTERNOON. MOST
ORGANIZED SEVERE THREAT WILL BE IN ASSOCIATION WITH THE STRONGLY
FORCED FRONTAL SQUALL LINE LIKELY SWEEP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. HIGHEST SEVERE THREAT WILL BE OVER ABOUT
THE SE HALF OF THE CWA WITH BIGGEST THREAT BEING DAMAGING
WINDS...THOUGH GIVEN THE EXTREME LOW LEVEL SHEAR CANNOT RULE OUT
SOME LEWP-Y FEATURES DEVELOPING WITHIN THE LINE PRODUCING A BRIEF
SPIN-UP TORNADO OR TWO.

MUCH MORE CONDITIONAL AND QUESTIONABLE...A SEVERE THREAT COULD
ALSO DEVELOP WITH ANY MORE DISCRETE CELLULAR CONVECTION THAT
DEVELOPS IN THE WARM SECTOR. THIS THREAT WILL WILL HINGE ON
SUFFICIENT SFC BASED INSTABILITY DEVELOPING TO MAINTAIN UPDRAFTS
IN SUCH A STRONGLY SHEARED ENVIRONMENT. SHOULD UPDRAFTS BE ABLE TO
MAINTAIN THEMSELVES THEN THE THREAT OF SUPERCELLS WOULD EXIST WITH
MAINLY A THREAT OF LOCALLY DAMAGING WINDS OR POSSIBLY A TORNADO.

GIVEN MORE CONVECTIVE NATURE OF THE PRECIPITATION EXPECT THAT
RAINFALL TOTALS WILL BE MORE VARIABLE ACROSS THE CWA. STILL LOOKS
REASONABLE THAT WIDESPREAD RAINFALL TOTALS OF 1-2 INCHES WILL
OCCUR...WITH LOCALLY HEAVIER TOTALS IN EXCESS OF 3 INCHES
POSSIBLE. NO NEED TO REHASH ALL THE REASONING BEHIND FLASH FLOOD
WATCH SINCE IT IS UNCHANGED...NEEDLESS TO SAY FLOOD THREAT COULD
BE SIGNIFICANT.

NEXT FORECAST CONCERN FOR TODAY IS WIND/TEMPS. EVEN WITHOUT ANY
SUNSHINE TODAY...PURE ADVECTION SHOULD BE ENOUGH TO SEND TEMPS
INTO THE 60S ACROSS ABOUT THE SE 1/2 OF THE AREA. OVER THE HEAVIER
SNOW PACK TEMPS MAY ONLY BE ABLE TO MAKE IT INTO THE 50S. RECORD
SHOULD EASILY BE REACHED IN CHICAGO TODAY...AND POSSIBLE THAT WE
COULD BREAK IT QUITE FORMIDABLY IF PRECIPITATION IS TOO WIDESPREAD
TODAY. THE WARMER TEMPS WILL ALSO LIKELY RESULT IN DEEPER MIXING
THAN PROGGED BY SOUNDINGS...WHICH SHOULD ALLOW US TO TAP INTO THE
VERY STRONG WINDS ALOFT. IN ADDITION TO MIXING...SHOULD ALSO SEE
SOME IMPRESSIVE PRESSURE FALLS ASSOCIATED WITH THE DEEPENING AND
FAST MOVING LOW PRESSURE SYSTEM. WILL HOIST AN ADVISORY FOR THE
AREAS THAT ARE MOST LIKELY TO REACH CRITERIA...THOUGH IF AREAS
FARTHER NORTH/WEST WARM MORE THAN EXPECTED DAY SHIFT MAY NEED TO
EXPAND THE ADVISORY.

COLD FRONT SWEEPS RAPIDLY EAST ACROSS AND OUT OF THE AREA BY
MID/LATE EVENING. PRECIPITATION SHOULD QUICKLY END BEHIND THE
FRONT AND GIVEN THE TRACK OF THE SFC/MID LEVEL LOW WOULD GENERALLY
EXPECT ANY DEFORMATION PRECIPITATION TO REMAIN NORTHWEST OF THE
CWA. WILL HANG ONTO MENTION OF RAIN/SNOW SHOWERS...BUT CHANCES
WINTRY PRECIPITATION OF CONSEQUENCE LOOKS SLIM.

COLD AIR ADVECTION AND STRONG PRESSURE RISES IN THE WAKE OF THE
FRONT WILL LIKELY NECESSITATE HEADLINES FOR WINDS LATE TONIGHT
INTO SUNDAY. SINCE IT IS A LATE SECOND PERIOD EVENT WILL ALLOW DAY
SHIFT TO DEAL WITH THOSE HEADLINES.

NO OTHER CHANGES MADE TO GOING GRIDS...STILL LOOKS BREEZY AND MILD
MONDAY FOLLOWED BY A COOL DOWN MID WEEK. MODELS HAVE TRENDED
SOUTHWARD WITH THE TRACK OF THE TUESDAY CLIPPER...IF THIS TREND
CONTINUES THEN SNOW CHANCES MAY NEED TO BE BUMPED UP.

IZZI

&&

.AVIATION...
1210 PM CST

1800 UTC TAFS...17Z SURFACE ANALYSIS SHOWING 997 LOW NORTH OF LAKE
SUPERIOR WITH A TRAILING FRONTAL BOUNDARY EXTENDING SOUTHWARD
THROUGH AN ELONGATED AREA OF LOW PRESSURE FROM WEST CENTRAL IL TO
SW MO. ENTIRE SYSTEM PUSHING EASTWARD AHEAD OF POWERFUL UPPER
LEVEL TROUGH CROSSING THE NATIONS MID SECTION. SUPERCHARGED WARM
MOIST GULF AIRMASS SURGING NORTH AHEAD OF THE BOUNDARY BRINGING
SFC DEW POINTS INTO THE UPPER 50S AS FAR NORTH AS I-80...ALMOST
UNHEARD OF FOR LATE DECEMBER. STRONG UPPER LEVEL DYNAMICS WITH
TROUGH COMBINED WITH COLLUSION OF WARM MOIST AIR WITH POLAR AIR
OVER IA (TEMPS MID 20S DEW POINTS MID TEENS) SETTING THE STAGE FOR
EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

VSBYS HAVE IMPROVED AS SNOW PACK HAS LITERALLY DISAPPEARED
INCREDIBLY RAPIDLY SOUTH OF I-80 AND IN MORE POPULATED AREAS WITH
ABUNDANCE OF CONCENTRATE AND ASPHALT. EXPECT VFR OCNL MVFR VSBYS TO
CONTINUE THIS AFTERNOON EXPECT LOWERED SIGNIFICANTLY IN HEAVY RAIN
SHOWERS/THUNDERSTORMS.

AREA OF STRONG SURFACE PRESSURE FALLS NOTED ON 17Z CHART BETTER
THAN 3 MB OVER NORTH CENTRAL IL HELPING TO BOOST WIND SPEEDS WITH
ENHANCED ISALLOBARIC WIND AT TAF SITES EARLY THIS AFTERNOON.
EXPECT WINDS TO SLACKEN SLIGHTLY WITH APPROACH OF FRONTAL BOUNDARY
AND BAGGIER PRESSURE GRADIENT BEFORE INCREASING RAPIDLY BEHIND THE
FRONT FROM THE W.

EXPECT LARGE AREA OF SHOWERS TO LINGER BEHIND MAIN CONVECTIVE LINE
TO MOVE ACROSS THE AREA THIS AFTERNOON FOR SEVERAL HOURS BEFORE
SHARPER WIND SHIFT LINE SWEEPS EAST ARND 01Z AT RFD AND 03Z-04Z AT
ORD/MDW. COLD AIR CHARGES IN BEHIND THE FRONTAL BOUNDARY WITH
QUICK TRANSITION FROM LIQUID TO FROZEN PRECIP... MAY SEE A BRIEF
PERIOD OF FREEZING PRECIP BUT WOULD EXPECT ANY TO BE VERY LIMITED
IN DURATION.

ED F

&&

.MARINE...
235 AM CST

A LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN MINNESOTA WILL
CONTINUE TO LIFT NORTHEAST INTO ONTARIO AND PULL A COLD FRONT
SLOWLY EASTWARD ALONG WITH IT. ANOTHER AREA OF LOW PRESSURE
CURRENTLY OVER OKLAHOMA IS EXPECTED TO DEEPEN AND MOVE NORTHEAST
ALONG THIS FRONT TODAY INTO TONIGHT AND IN THE PROCESS BRING WINDS
UP TO GALE FORCE ACROSS THE LAKE.

THE FIRST SHOT AT GALES WILL COME AS THIS LOW TRACKS TOWARD THE
CENTRAL PORTION OF THE LAKE. AS IT STRENGTHENS DURING THIS
TIME SPAN...SOUTHERLY GALES ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHERN HALF OF THE LAKE. WHILE THE LOW DEEPENS AND MOVES OFF TO
THE NORTHEAST...THE COLD FRONT WILL COME THROUGH THE LAKE LATE ON
SATURDAY NIGHT. AS THE COLD AIR STARTS TO RUSH IN BEHIND THE
LOW...AM EXPECTING ANOTHER SHOT AT GALES. THESE WILL LIKELY BE MORE
ON THE HIGHER END OF GALES AS IS TYPICALLY THE CASE IN THESE
SITUATIONS. THEREFORE...HAVE OPTED TO GO WITH A GALE WARNING FOR
THE SOUTHERN HALF OF THE LAKE STARTING THIS AFTERNOON AND FOR THE
REST OF THE LAKE STARTING AT MIDNIGHT TONIGHT AND RUNNING THROUGH
SUNDAY AFTERNOON.

AFTER A BRIEF LULL IN HIGHER WINDS...WILL HAVE MONITOR ANOTHER
QUICK MOVING LOW PRESSURE SYSTEM TRACKING ALONG THE CANADIAN
BORDER THAT WILL LIKELY BRING WINDS BACK UP INTO THE 20 TO 30
KNOT RANGE.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012 UNTIL 4 PM SATURDAY.

     FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL MIDNIGHT SUNDAY.

     WIND ADVISORY...ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL
     8 PM SATURDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     MIDNIGHT SUNDAY.

     WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
     SATURDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 4 PM SUNDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...MIDNIGHT SUNDAY TO 4 PM SUNDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 2 PM SATURDAY.

&&
Hazardous weather outlook, Dec 27, 11:53 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1053 AM CST SAT DEC 27 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281700-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1053 AM CST SAT DEC 27 2008 /1153 AM EST SAT DEC 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
PORTIONS OF NORTHERN ILLINOIS AS WELL AS NORTHWEST INDIANA THIS
AFTERNOON AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND
SOUTH OF INTERSTATE 88.

ISOLATED THUNDERSTORMS ARE EXPECTED TO BECOME MORE ORGANIZED THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE RIDES NORTHEASTWARD ALONG
AN APPROACHING COLD FRONT.

WHILE AN ISOLATED TORNADO OR TWO IS POSSIBLE...THE PRIMARY THREAT
WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH.

AREAS OF DENSE FOG WILL RESULT IN VISIBILITIES NEAR ZERO AT
TIMES...MAINLY NORTH AND WEST OF CHICAGO THIS AFTERNOON.

THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY FROM CHICAGO TO
PONTIAC SOUTHEASTWARD. SOME POTENTIAL DOES EXIST FOR SOME OF THE
STORMS TO BECOME SEVERE. WHILE AN ISOLATED TORNADO OR TWO IS
POSSIBLE...THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WINDS IN
EXCESS OF 70 MPH.

HEAVY RAINFALL IS EXPECTED TODAY INTO THIS EVENING WITH
WIDESPREAD RAINFALL TOTALS OF ONE TO TWO INCHES LIKELY AND
LOCALIZED AMOUNTS IN EXCESS OF THREE INCHES. RAINFALL OF THIS
MAGNITUDE WILL LIKELY RESULT IN FLOODING.

SOUTHERLY WINDS WILL GUST OVER 40 MPH AT TIMES THIS AFTERNOON AND
EVENING...ESPECIALLY SOUTHEAST OF INTERSTATE 55. WESTERLY WINDS
WILL GUST OVER 40 MPH LATE TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA.

PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD DUE TO ICE
JAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS GUSTING AT TIMES OVER 40 MPH ARE LIKELY SUNDAY.

ADDITIONALLY...PORTIONS OF THE DES PLAINES...VERMILION...
IROQUOIS...FOX...KISHWAUKEE...ILLINOIS...AND LITTLE CALUMET ARE
FORECAST TO RISE ABOVE FLOOD STAGE AS A RESULT OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-281700-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1053 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

DENSE FOG IS LIKELY EARLY THIS MORNING.

HAZARDOUS WINDS AND WAVES ARE ALSO LIKELY THIS MORNING...WITH
GALE
FORCE WINDS TO 35 KNOTS EXPECTED THIS AFTERNOON.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...WITH THE
STRONGEST
STORMS POSSIBLY PRODUCING WINDS IN EXCESS OF 35 KNOTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY THROUGH SUNDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-281700-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1053 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...ESPECIALLY OVER
SOUTHERN PORTIONS OF THE LAKE.

GALE FORCE WINDS ARE LIKELY BEGINNING TONIGHT OVER NORTHERN
PORTIONS OF THE LAKE AND BEGINNING THIS AFTERNOON AND CONTINUING
TONIGHT OVER SOUTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS ARE LIKELY THROUGH SUNDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Dec 27, 1:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1241 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       CEDAR LAKE              41.37N 87.44W
12/27/2008  E0.50 INCH       LAKE               IN   TRAINED SPOTTER

&&

CMOTT
Local storm report, Dec 27, 1:59 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1259 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       CHESTERTON              41.60N 87.06W
12/27/2008  M0.75 INCH       PORTER             IN   TRAINED SPOTTER

&&

CMOTT
Local storm report, Dec 27, 2:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
114 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      AMBOY                   41.72N 89.33W
12/27/2008                   LEE                IL   LAW ENFORCEMENT

            WATER ON ROADS EAST HALF OF COUNTY. DITCHES AND CREEKS
            FLOODED.

&&

ALLSOPP
Local storm report, Dec 27, 2:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
116 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      OREGON                  42.01N 89.34W
12/27/2008                   OGLE               IL   LAW ENFORCEMENT

            FOLLOWING ROADS CLOSED DUE TO FLOODING...11000 BLOCK OF
            ROUTE 72 NEAR DAVIS JUNCTION...ROUTE 251 SOUTH OF
            64...ROUTE 2 NORTH OF BYRON. ALSO MANY COUNTY ROADS
            FLOODED.

&&

ALLSOPP
Local storm report, Dec 27, 2:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
131 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND DMG     STREATOR                41.13N 88.83W
12/27/2008                   LA SALLE           IL   TRAINED SPOTTER

            10 INCH LIMBS DOWN. NEAR IL18 AND CNTY RD-9.

&&

BN
Local storm report, Dec 27, 2:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
135 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND DMG     STREATOR                41.13N 88.83W
12/27/2008                   LA SALLE           IL   TRAINED SPOTTER

            POWER LINES DOWN NEAR IL-18 AND CNTY RD-11.

&&

BN

The radar

The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
December 27, 2:45 PM EST
Where
Benton County, Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.620, -87.320

Wind gusts were estimated to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143297.